Recognizing a Rare Phenomenon of Angiotensin-Converting Enzyme Inhibitors: Visceral Angioedema Presenting with Chronic Diarrhea-A Case Report
INTRODUCTION: Peripheral angioedema of the face and upper airways is a well-known phenomenon of angiotensin-converting enzyme inhibitors occurring in only 0.1% to 0.7% of patients. We describe a case of the even less-common manifestation of visceral angioedema, which causes symptoms of chronic and intractable diarrhea.CASE PRESENTATION: A 68-year-old white woman presented with large-volume diarrhea, caused by visceral angioedema secondary to lisinopril therapy. Initial imaging studies were significant for distended small bowel loops, with subsequent unremarkable findings on colonoscopy and biopsy studies. After an exhaustive laboratory work-up, her diarrhea resolved only after the discontinuation of lisinopril.DISCUSSION: Use of angiotensin-converting enzyme inhibitors is increasing, making the recognition of visceral angioedema important in preventing significant morbidity and avoiding invasive and costly studies.
Gabriel, Joseph Gabriel; Vedantam, Venkatasriharsha; Kapila, Aaysha; and Bajaj, Kailash. 2017. Recognizing a Rare Phenomenon of Angiotensin-Converting Enzyme Inhibitors: Visceral Angioedema Presenting with Chronic Diarrhea-A Case Report. The Permanente journal. Vol.22 https://doi.org/10.7812/TPP/17-030 PMID: 29236651